Kentucky, 2024

Damaging Wind in Kentucky, September 13, 2024

September 13, 2024 · NWS PAH · 1 event in 1 county or zone

Breezy winds and 1-2 inches of rainfall occurred in Western Kentucky from the remnants of Hurricane Francine. Thunderstorm activity was limited, though a small group of thunderstorms developed in an outer rainband moving northwestward late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Breezy winds and 1-2 inches of rainfall occurred in Western Kentucky from the remnants of Hurricane Francine. Thunderstorm activity was limited, though a small group of thunderstorms developed in an outer rainband moving northwestward late afternoon. One stronger downdraft from these storms damaged a carport in Cerulean Springs. Strong moisture convergence was present with these storms, though rainfall duration was limited, keeping rainfall totals in Western Kentucky from Francine remnants around 1-2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 13, 12:50 PM CST, 3 hours 8 minutes earlier. Its key messages:

  • The remnants of Francine may still produce up to another 1-2 inches of rainfall heading into the weekend, mainly across portions of Western Kentucky and far southeast portions of SEMO. Some gusts to 15-25 mph will remain possible into this evening.
  • After Francine's departure, drier and warmer weather will build across the area for the middle and end of next week.
Area forecast discussion, Sep 13, 12:50 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
150 PM CDT Fri Sep 13 2024

.KEY MESSAGES...

- The remnants of Francine may still produce up to another 1-2
  inches of rainfall heading into the weekend, mainly across
  portions of Western Kentucky and far southeast portions of
  SEMO. Some gusts to 15-25 mph will remain possible into this
  evening.

- After Francine's departure, drier and warmer weather will
  build across the area for the middle and end of next week.

&&

.DISCUSSION...
Issued at 149 PM CDT Fri Sep 13 2024

Not much has changed with the forecast. Extra-tropical bands are
still working through at least the southern portions of the Quad
State area, largely in western KY and southeast MO. Some lightning
is being detected with some deeper convection in those same
locations as afternoon instability builds. The main concerns from
these storms will be tropical downpours with a quick inch or so of
rainfall. It isn't out of the question that a few locations my see
localized greater totals, especially where the rain bands train for
a longer period of time.

Outside of west KY and SEMO not expecting much rain. In fact, the
precipitation totals forecast for southwest IN and all but the far
southern points of southern IL are generally under a quarter inch
from tonight through Saturday.

Some gusty winds are still expected at least into the early evening
hours with gusts approaching 20-25 mph at times due to the tighter
pressure gradient. That gradient will weaken overnight through the
weekend as the system gradually fills in.

The extra-tropical system is expected to meander slowly to the
southeast through the weekend into early Monday with plenty of
moisture remaining in place across the Quad State area. This will
lead to continued cloudy skies along with scattered showers and
thunderstorms. The greatest coverage each day will be during the
afternoon and early evening hours with peak heating/instability.
Highs through the weekend will be in the mid 70s to mid 80s, warmest
to the northeast with less cloud cover/precipitation. Lows will be
in the 60s.

Upper-level ridging will build across the center part of the CONUS
for the rest of the week, leading to increased temperatures along
with the next stretch of dry weather. In fact, after Monday, no rain
is in the forecast through Friday. Temperatures will steadily warm
through the week, reaching the mid to upper 80s by Thursday and
Friday, which is near to slightly above normal!

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1223 PM CDT Fri Sep 13 2024

A mix of VFR/MVFR conditions can be expected this afternoon into
this evening as bands of rain and possibly a thunderstorm or
two pass through the TAF sites. Winds may still gust
intermittently to 15 to 25 kts this afternoon, but are expected
to gradually diminish tonight into Saturday. Some fog may form
overnight into Saturday morning with the added low-level
moisture and recent rainfall, especially where/if any clearing
occurs. Kept the main fog threat to CGI/PAH/MVN. If fog does
occur tonight that may push visibility into the IFR range.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...KC
AVIATION...KC
Hazardous weather outlook, Sep 13, 3:00 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
400 PM CDT Fri Sep 13 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-142100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
400 PM CDT Fri Sep 13 2024 /500 PM EDT Fri Sep 13 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of storms with heavy rain and localized flooding are the
primary concerns. The localized flood threat is largely confined
to western Kentucky.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm chances continue through Monday with heavy rain also
continuing as the primary potential hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Ft Campbell radar (KHPX), 44 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trigg

When
September 13, 3:58 PM CST
Where
Trigg County, 1.63 mi SSE of Cerulean
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.950, -87.704

A carport was blown down by thunderstorm winds as a storm moved northwestward through Cerulean Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215324.